Ototoxicity and Hearing Loss

Home » Ototoxicity and Hearing Loss

Ototoxicity and Hearing Loss

Author | American Academy of Audiology

Up to 80% of adults have hearing loss after chemotherapy[1]

Ototoxicity refers to damage to the hearing and/or balance organs that occurs after exposure to medications or chemicals that affect the inner ear.  Ototoxic medications can damage hearing, balance, or both.

• Hearing System

Sounds travel from the outer ear through the ear canal and eardrum, through the middle ear, and finally to the hearing organ located in the inner ear.  From here, sounds are converted into neural impulses that travel to the brain. The ears are fully formed at birth but mature through childhood.

• Symptoms of Ototoxicity

Damage to the hearing organs can range from mild to profound hearing loss and may include tinnitus (ringing in the ears).  If the balance organs are damaged, the individual may experience symptoms ranging from dizziness and nausea to imbalance and blurry vision (oscillopsia).  Symptoms may be temporary or permanent.

• Common Ototoxic Medications

Many drugs and chemicals are known to be ototoxic.  If you are taking any of these drugs, do not stop taking them.  Contact your healthcare provider about your concerns.

  • Aspirin
  • Quinine
  • Loop diuretics (e.g., Lasix)
  • Aminoglycoside antibiotics (e.g., gentamicin, neomycin, streptomycin, amikacin)
  • Chemotherapy (e.g., cisplatin, carboplatin)

• Common Environmental Chemicals

It is also possible to be exposed to chemicals in the environment that can lead to hearing and balance problems.  These include:

  • Mercury
  • Lead
  • Carbon monoxide

• How is Ototoxicity Diagnosed?

Diagnosis is made from the individual’s history, symptoms, and test results.  There is no specific test for ototoxicity, but it is taken into consideration where there is a positive history of exposure to medicines or chemicals known to cause hearing loss.  Additional testing to evaluate the inner ear may also be completed.

• Can you reduce the effects?

If you are currently taking a medication and have concerns about your hearing and/or balance, talk to your healthcare provider.

  • Use hearing protection
  • Avoid loud noises
  • Stay hydrated
  • Monitor your hearing and balance, especially if you suspect a change

If you think you or a family member may be suffering from ototoxic hearing loss, please contact us today to find a Texas Audiologist or Licensed Hearing Aid Dispenser near you and schedule your free complete hearing test and consultation.

[1] Frisina RD et al. 2016. Comprehensive audiometric analysis of hearing impairment and tinnitus after cisplatin-based chemotherapy survivors of adult-onset cancer. J Clin Oncol 34(23): 2712-2720.

2018-04-26T17:20:15+00:00

About the Author: